Nebraska, 2004

Hail in Nebraska, March 27, 2004

March 27, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 27, 2:25 AM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 27, 2:25 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MST SAT MAR 27 2004

.DISCUSSION...THE 07Z SURFACE ANALYSIS PLACES A LOW OVER NORTHEAST
COLORADO/NEBRASKA PANHANDLE. THE FRONT WAS THROUGH KCDR AND KBFF BUT
STILL NORTH OF KAKO. DEWPOINTS ARE IN THE MID 50S ACROSS THE
FORECAST AREA. LIGHTNING DETECTION PLOT SHOWING LINE OF STORMS OVER
THE WESTERN DAKOTAS SCATTERED STRIKES OVER SOUTHERN KANSAS. WATER
VAPOR IMAGERY SHOWING MAIN TROUGH MOVING INTO THE ROCKIES AND A
SOUTHERN STREAM MOVING ACROSS NORTHERN MEXICO INTO OKLAHOMA. THE
REGIONAL RADAR LOOP SHOWING SHOWERS AND STORMS EAST OF THE FORECAST
AREA.

MAIN CONCERNS ARE IN THE FIRST PERIOD DEALING WITH POPS AND POSSIBLE
WIND ADVISORY. THE THUNDERSTORM FORECAST WILL BE DEPENDENT ON THE
POSITION AND MOVEMENT OF THE FRONT. THE FRONT SHOULD MOVE INTO THE
AREA BETWEEN 12Z AND 15Z AND SHOULD BE THROUGH MOST OF THE AREA BY
18Z. THE BEST CHANCES FOR THUNDERSTORMS SHOULD BE OVER THE SOUTH AND
EASTERN ZONES WHERE WILL GO WITH HIGH SCATTERED POPS. DUE TO THE
LACK OF INSTABILITY WILL GO WITH SLIGHT CHANCE IN THE FAR NORTHWEST
ZONE AND 30 POPS BETWEEN ACROSS EXTREME SOUTHWEST NEBRASKA/NORTHWEST
KANSAS. THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY THIS
AFTERNOON BEHIND THE FRONT.  NEXT CONCERN IS HOW STRONG WILL THE
NORTHWEST WIND BE BEHIND THE FRONT TODAY. THE ETA 850MB WIND
INDICATES A MAX AROUND 18Z OF 30KTS WHILE THE GFS ONLY SHOWS 25KTS.
THE RUC SUSTAINED WIND INDICATES SPEEDS UP TO 30 MPH IN THE
AFTERNOON. PREFER TO SEE AN 850MB WIND MAX AROUND 35KTS AND A
TIGHTER SURFACE PRESSURE GRADIENT.  EXPECT WIND IN THE WINDY
CATEGORY BUT SHOULD NOT EXCEED WIND ADVISORY CRITERIA.

TONIGHT THE UPPER TROUGH SHIFTS EAST OF THE AREA AS A RIDGE MOVES
INTO THE WEST COAST. NORTHWEST FLOW/SUBSIDENCE WILL CONTINUE ON
SUNDAY. THE RIDGE MOVES INTO THE ROCKIES ON MONDAY WITH DRY WEATHER
CONTINUING. AT THE SURFACE...THE TROUGH AXIS WILL SHIFT EAST OF THE
FORECAST AREA THIS AFTERNOON. HIGH PRESSURE WILL SETTLE INTO THE
AREA TONIGHT AND CONTINUE THROUGH MONDAY NIGHT. 850MB TEMPERATURES
COOL CONSIDERABLY BEHIND THE FRONT TODAY AND STAY RELATIVELY COOL
THROUGH MONDAY. HIGHS WILL BE IN THE 50S TO LOWER 60S WITH LOWS IN
THE 30S. DRY FORECAST LOOKS GOOD FOR EXTENDED FORECAST AS UPPER
RIDGE MOVES OVER THE PLAINS. NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Mar 27, 4:59 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
459 AM MST SAT MAR 27 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281300-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE
TRI STATE AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF A
LINE FROM STRATTON NEBRASKA TO COLBY KANSAS AND RUSSELL SPRINGS
KANSAS. A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING PRODUCING
NORTHWEST WIND FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH POSSIBLE.
BEHIND THE FRONT...THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY.
NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE DUE TO THE LACK OF
INSTABILITY. HOWEVER ONE OR TWO STORMS COULD BECOME STRONG ENOUGH TO
BECOME MARGINALLY SEVERE THIS AFTERNOON EAST OF A LINE FROM MCCOOK
NEBRASKA TO HOXIE KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON.

FS

In the hours before

Local storm report, Mar 27, 8:45 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 AM MST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             OBERLIN                 39.82N 100.53W
03/27/2004  0.75 INCH        DECATUR            KS   TRAINED SPOTTER

&&

LAJ

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
March 27, 8:55 AM MST
Where
Red Willow County, 5 mi E of Danbury
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -100.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384870.